Virginia, 2010

Flash Flood in Virginia, August 24, 2010

August 24, 2010 · NWS RNK · 1 event in 1 county or zone

A few thunderstorms developed during the overnight of the 23rd and dropped heavy rainfall over the far eastern sections of the area. Rainfall was 2 to 3 inches over Charlotte and Halifax counties, with 1 to 2 inches over parts of Campbell and Halifax and Pittsylvania counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few thunderstorms developed during the overnight of the 23rd and dropped heavy rainfall over the far eastern sections of the area. Rainfall was 2 to 3 inches over Charlotte and Halifax counties, with 1 to 2 inches over parts of Campbell and Halifax and Pittsylvania counties. A few of the higher rain gage amounts ending at 7 am on the 24th included Keysville COOP at 2.10 , South Boston COOP 2.01 , and Danville (DAN) 1.60 .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 23, 8:54 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 23, 8:54 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT MON AUG 23 2010

.SYNOPSIS...
AN UPPER LOW WILL MOVE OVER THE AREA TONIGHT INTO TUESDAY AND
SHIFT OFFSHORE BY WEDNESDAY NIGHT. AS THE UPPER LOW DEPARTS...A WEAK
COLD FRONT ARRIVES THURSDAY MORNING...WITH HIGH PRESSURE ENTERING
THE APPALACHIANS THIS WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
S/W LOBE ROTATING AROUND THE UPPER LOW JUST TO THE NORTH HAS
RESULTED IN BANDS OF LOW TOPPED BUT HEAVY RAIN PRODUCING SHRA/TSRA
JUST EAST OF THE BLUE RIDGE TONIGHT. EXPECT THESE TO CONTINUE INTO
THE OVERNIGHT AS LOW LEVEL CONVERGENCE LOOKS TO MAXIMIZE OVER THE
SOUTH/SE WHERE LINGERING LOW LEVEL INSTABILITY REMAINS. IN
ADDITION...DEVELOPING LOW LEVEL NE FLOW WILL LIKELY ACT TO AID
LIFT SO UPPING POPS TO LIKELYS/LOW CATEGORICAL OVER MUCH OF THE
EASTERN/SE ZONES OVERNIGHT. SOME ADDITIONAL SHRA WILL ALSO AFFECT
THE NW ALONG THE S/W AXIS BUT EXPECT THIS COVERAGE TO FADE OR
DEVELOP SE INTO THE ONGOING COVERAGE. MAIN THREAT AGAIN WITH
FLOODING POTENTIAL GIVEN UNDIRECTIONAL LOW LEVEL NW FLOW AND SLOW
MOVING/BACK BUILDING TYPE SHRA IN CONJUNCTION WITH OUTFLOW.
TWEAKED TEMPS UP A BIT BUT ONLY SMALL CHANGES AT THIS POINT.

PREVIOUS DISCUSSIONS BELOW...

WITH SHRA/ISOLATED TSRA WITH HEAVY RAIN ELONGATING BACK TO THE
WEST AROUND LYNCHBURG AHEAD OF THE NEXT S/W LOBE ROTATING IN FROM
THE NORTH...UPDATING TO UP POPS TO LIKELY/CAT OVER THE NE ZONES
THRU MIDNIGHT. ALSO BUMPING CHANCES TO LIKELYS FAR NW FOR THE LINE
OF SHRA HEADING SOUTH ACROSS EASTERN WVA. LATEST SPC ANALYSIS AND
EVENING SOUNDINGS SHOW ENOUGH LOW LEVEL INSTABILITY AS WELL AS
MOISTURE TO KEEP ENHANCED CLUSTERS OF SHRA GOING EVEN WITH LOSS OF
HEATING. ALSO EXPANDED CHANCE POPS BACK TO ALONG THE BLUE RIDGE
FOR A FEW HOURS. OTRW FEW ADDED CHANGES ATTM.

UPPER LOW WILL DROP SOUTH OUT OF PENNSYLVANIA AND REACH NORTHERN
VIRGINIA THIS EVENING INTO TONIGHT. THIS SHOULD CREATE STEEP
ENOUGH LAPSE RATES AND ENOUGH INSTABILITY THIS AFTERNOON TO
OVERCOME THE MID LEVEL INVERSION. REGIONAL WSR-88D RADAR SHOWED
ISOLATED TO WIDELY SCATTERED SHOWERS MOSTLY TO OUR NORTH. FRONTAL
BOUNDARY TO OUR SOUTH ACROSS THE CAROLINAS RESULTING IN ISOLATED
THUNDERSTORMS IN THE MORE UNSTABLE AIR (LIS MINUS 4 TO MINUS 5).
SHORTWAVE PIVOTING AROUND THE UPPER LOW CENTER WILL ALSO HELP
TRIGGER CONVECTION INTO TONIGHT. LOW LEVEL WINDS VEER TO THE
NORTHEAST TONIGHT AND ADVECT ATLANTIC MOISTURE INTO THE REGION.
THE UPPER LOW WILL DROP OVERHEAD OVERNIGHT WITH CLOUDS AND
SCATTERED SHOWERS. IN GENERAL...INCREASED POPS FOR TONIGHT...ADDED
ISOLATED THUNDERSTORM TO THE EAST AND PLAYED LOW TEMPERATURES
CLOSE TO THE ADJMET WITH VALUES FROM THE UPPER 50S IN THE
NORTHWEST TO THE UPPER 60S IN THE SOUTHEAST.

THE CENTER OF THE UPPER LOW IS FORECAST TO BE OVER NORTH CENTRAL
VIRGINIA BY 00Z WEDNESDAY/8PM TUESDAY. THE PRESSURE GRADIENT WILL
TIGHTEN AS A SURFACE LOW DEVELOPS ALONG THE STATIONARY BOUNDARY
THROUGH THE CAROLINAS AND THEN MOVES OFF THE COAST. N TO NE FLOW
EXPECTED AT THE SURFACE AND WILL DEEPEN THROUGH THE LLVLS INTO
TUESDAY.

WITH PLENTY OF CLOUDS AND SHOWERS WITH ISOLATED THUNDERSTORMS
DEVELOPING WITH STRONG LAPSE RATES NEAR THE SURFACE. WENT CLOSE
TO THE COOLER MET GUIDANCE...WHICH TENDS TO WORK BETTER
IN SITU WEDGES. INCREASED POPS TUESDAY ESPECIALLY ALONG BLUE RIDGE
TUESDAY MORNING AND PLAYED HIGHEST POPS IN THE EAST WITH MENTION OF
ISOLATED THUNDERSTORMS CLOSEST TO THE TRACK OF THE LOW.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
STILL LOOKING AT ENERGY ROTATING THRU THE SRN CWA TUESDAY EVENING AS
THE UPPER LOW STARTS SHIFTING EAST OF THE PIEDMONT. WILL MAINTAIN
LIKELY POPS IN THE FAR ERN CWA EARLY TUESDAY EVENING TO SLIGHT
CHANCE IN THE FAR SW PORTION NEAR SMYTH/TAZEWELL COUNTY.

OVERNIGHT...STILL LOOKS LIKE FORECAST SOUNDING SUGGEST POTENTIAL FOR
LIGHT RAIN/DRIZZLE ALONG/EAST OF THE BLUE RIDGE...SO KEEPING LOW
CHANCE TO SLIGHT CHANCE HERE.

SUNSHINE WILL RETURN TO THE SOUTHWEST WED MORNING AS THE UPPER LOW
OPENS UP AND MOVES OFF THE EAST COAST. WILL BE BETWEEN SYSTEMS
WEDNESDAY SO MAINLY DRY OUTSIDE OF SLIGHT CHANCE OF SHOWERS IN THE
FAR EAST ON THE BACKSIDE OF LOW.

NEXT SHORTWAVE SLIDES ACROSS THE GREAT LAKES THURSDAY WITH A WEAKER
VORT MOVING ACROSS THE TN VALLEY. THE WEAK FRONT WITH THIS SYSTEM
SEEMS FAIRLY DRY WITH CONFLUENT FLOW ALOFT...SO KEEPING THE SLIGHT
CHANCE WED NIGHT INTO THURSDAY OVER THE WRN SLOPES WITH POTENTIAL
ISOLATED SHRA IN THE SOUTHEAST CWA LATE IN THE DAY WITH HEATING.

FORECAST TEMPS WILL BE AT OR COOLER THAN MAV WED...AND CLOSE AT
NIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE AT THE SFC AND ALOFT WILL KEEP OUR WEATHER DRY THIS
PERIOD WITH SEASONAL OR SLIGHTLY ABOVE SEASONAL TEMPS. POSITION OF
THE SFC HIGH TO OUR NORTH AND NORTHEAST INTO THE WEEKEND SHOULD
ALLOW FOR A SLOWER MODERATION IN TEMPS WITH BUILDING 5H HGHTS FROM
THE SOUTHWEST. THE GFS KEEPS THE HIGH SITUATED OVER THE REGION
INTO THE MIDDLE OF NEXT WEEK SO ATTM...LOOKING AT A DRYING OUT PHASE
TO THE END OF AUGUST.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
APPROACHING UPPER LOW AND ASSOCIATED MID LEVEL POCKET OF COLD AIR
WILL KEEP SCTD SHRA/TSRA GOING THRU AT LEAST THIS EVENING BEFORE
DIMINISHING LAPSE RATES CAUSE CU/SHRA TO FADE. WILL LIKELY LEAVE
IN A VICINITY MENTION FROM KLWB TO KROA TO KLYH EARLY ON...WITH
MAINLY SCTD/BKN VFR CU ELSW THIS EVENING FOR NOW. CLOUD CANOPY
SHOULD SLOWLY INCREASE FROM THE NORTH LATER TONIGHT INTO EARLY
TUESDAY AS THE UPPER SYSTEM DRIFTS INTO THE REGION AND LOW LEVEL
ONSHORE FLOW DEVELOPS. THIS SHOULD BRING MVFR AS WELL AS PERIODS
OF IFR ACROSS THE EAST LATE AND THEN INTO THE WEST EARLY TUESDAY
AS THE LOW LEVEL WEDGE SPREADS WESTWARD AND MOISTURE BANKS UP
ALONG THE EASTERN SLOPES.

THE UPPER LOW WILL REMAIN OVERHEAD TUESDAY WITH E/NE FLOW AND
MVFR/IFR CIGS KEEPING RATHER POOR FLYING CONDITIONS ACROSS MUCH
OF THE REGION. AMOUNT OF RAINFALL REMAINS A BIT IFFY BUT APPEARS
LIFT WILL FOCUS ALONG THE BLUE RIDGE TUESDAY MORNING AND THEN
SHIFT SW AS THE WEDGE EVOLVES. COULD BE PERIODS OF SHRA/RA THRU
MUCH OF THE DAY FROM THE BLUE RIDGE WEST SO ADDED IN PREVAILING
MVFR VSBYS IN PRECIP MOST LOCATIONS AT VARYING PERIODS DURING THE
DAY. HOWEVER CONFIDENCE LOW IN REGARDS TO PRECIP BUT ENOUGH OFF
MODEL PROJECTIONS TO INCLUDE A MENTION AT THIS POINT. IF IFR CIGS
AND PERHAPS SOME FOG DEVELOP EARLY ENOUGH TUESDAY THEN COULD SEE
THIS SCENARIO LOCK IN ALONG AND EAST OF THE BLUE RIDGE BEFORE
PERHAPS SCOURING OUT LATE IN THE DAY.

LOW CLOUDS AND SPOTTY -RA/-SHRA LINGERS TUESDAY NIGHT AS THE
WEDGE STRENGTHENS OVERNIGHT WITH WIDESPREAD MVFR/IFR LIKELY. UPPER
LOW THEN SHIFTS EAST WED ALLOWING A MORE WESTERLY TRAJECTORY AND
IMPROVING CONDITIONS BACK TO VFR FROM WEST TO EAST DURING THE
DAY.

A DRY COLD FRONT WILL CROSS THROUGH THE AREA LATE WEDNESDAY
NIGHT. ONCE THIS FRONT GOES THROUGH A LARGE HIGH WILL KEEP THE
WEATHER VFR THROUGH EARLY NEXT WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH/WP
NEAR TERM...JH/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/JH/KK
Hazardous weather outlook, Aug 23, 5:32 AM EST, 18 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 AM EDT MON AUG 23 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
632 AM EDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 7:50 PM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT MON AUG 23 2010

VAZ022-023-034-240145-
BEDFORD VA-BOTETOURT VA-ROANOKE VA-
850 PM EDT MON AUG 23 2010

...A SHOWER WITH HEAVY RAIN WILL AFFECT BEDFORD...BOTETOURT AND
ROANOKE COUNTIES...

AT 847 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED OVER
TROUTVILLE...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. A
QUICK INCH OF RAIN OR MORE WILL BE POSSIBLE IN A CORRIDOR FROM
DALEVILLE SOUTHEAST TO ROANOKE AND VINTON IN THE NEXT HOUR.

THIS SHOWER WILL BE NEAR TROUTVILLE...AND NACE AROUND 855 PM...
CLOVERDALE...HOLLINS...AND ROANOKE AIRPORT AROUND 910 PM...
LAYMANTOWN...AND BLUE RIDGE AROUND 915 PM...MONTVALE AROUND 925 PM...
ROANOKE AROUND 930 PM AND VINTON AROUND 940 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3730 7961 3722 7977 3723 7979 3722 7980
      3723 7982 3722 7983 3722 7987 3718 7991
      3744 8005 3748 8002 3756 7987

JH
Special weather statement, Aug 23, 8:59 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 PM EDT MON AUG 23 2010

VAZ033-034-044-240300-
BEDFORD VA-FRANKLIN VA-PITTSYLVANIA VA-
959 PM EDT MON AUG 23 2010

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...FRANKLIN AND
PITTSYLVANIA COUNTIES...

AT 956 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF MONETA...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MONETA AROUND 1015 PM...WESTERN SMITH
MOUNTAIN LAKE AROUND 1025 PM...SMITH MOUNTAIN LAKE STATE PARK AROUND
1045 PM AND SOUTHERN SMITH MOUNTAIN LAKE AROUND 1050 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3737 7977 3741 7952 3694 7947 3692 7979

RB
Special weather statement, Aug 23, 9:56 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1056 PM EDT MON AUG 23 2010

VAZ033-043-044-240400-
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
1056 PM EDT MON AUG 23 2010

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY AND
PITTSYLVANIA COUNTIES...

AT 1052 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
CALLANDS...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MOUNTAIN VALLEY AROUND 1105 PM...LEATHERWOOD
AROUND 1110 PM AND SANDY RIVER AROUND 1120 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3669 7979 3698 7975 3697 7947 3672 7945

RB
Special weather statement, Aug 23, 10:51 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 PM EDT MON AUG 23 2010

NCZ006-VAZ044-058-240445-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
1151 PM EDT MON AUG 23 2010

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
CASWELL...HALIFAX AND PITTSYLVANIA COUNTIES...

AT 1147 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM
WESTOVER HILLS TO SEMORA...NEARLY STATIONARY.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

AN INCH OF RAIN MAY FALL IN ABOUT AN HOUR.

THESE SHOWERS WILL BE NEAR TURBEVILLE AROUND MIDNIGHT...WESTOVER
HILLS AROUND 1230 AM AND RINGGOLD AROUND 1245 AM.

LAT...LON 3665 7969 3669 7968 3672 7945 3693 7947
      3684 7914 3701 7911 3696 7892 3665 7887
      3654 7896 3654 7914 3641 7915
Special weather statement, Aug 23, 11:30 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 AM EDT TUE AUG 24 2010

NCZ005-006-240515-
CASWELL NC-ROCKINGHAM NC-
1230 AM EDT TUE AUG 24 2010

...A STRONG THUNDERSTORM WILL AFFECT CASWELL AND ROCKINGHAM
COUNTIES...

AT 1226 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PELHAM...
MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

A INCH OR TWO OF RAIN COULD FALL IN ABOUT AN HOUR.

THIS STORM WILL BE NEAR BETHEL AROUND 1245 AM...YANCEYVILLE AROUND
100 AM AND TOPNOT AROUND 115 AM.

LAT...LON 3635 7966 3655 7956 3655 7947 3641 7915
      3629 7916
Special weather statement, Aug 23, 11:53 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1253 AM EDT TUE AUG 24 2010

NCZ006-VAZ044-058-240545-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
1253 AM EDT TUE AUG 24 2010

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CASWELL...HALIFAX AND
PITTSYLVANIA COUNTIES...

AT 1248 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHEAST OF BLAIRS TO 3 MILES EAST OF PROVIDENCE...MOVING EAST AT 15
MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

BECAUSE OF THEIR SLOW MOVEMENT...AN INCH OR TWO OF RAIN COULD FALL
IN AN HOUR ALONG THE STORMS PATH.

THESE STORMS WILL BE NEAR RINGGOLD AROUND 100 AM...MILTON AROUND 115
AM...INGRAM AROUND 130 AM AND TURBEVILLE AROUND 145 AM.

LAT...LON 3646 7939 3678 7945 3677 7903 3654 7902
      3654 7914 3645 7914

The radar

The Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 05:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pittsylvania

When
August 24, 12:10 AM EST to 1:10 AM EST
Where
Pittsylvania County, 1.79 mi SSE of Chestnut Level to 1.89 mi NE of Blairs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.706, -79.357

State Route 717 was closed and impassable due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256778.